October 16, 2018
Possible side effects of immunotherapy — and how to handle them
BY Devon Carter
Over the past decade, immune checkpoint inhibitors have shown success in treating several types of cancer, including melanoma, non-small cell lung cancer, small cell lung cancer, kidney cancer, bladder cancer, head and neck cancers, Hodgkin’s lymphoma and Merkel cell carcinoma. And the list continues to grow.
“Immunotherapy is a modern pillar of cancer therapy,” says Vivek Subbiah, M.D., assistant professor of Investigational Cancer Therapeutics. “Most patients tolerate these new agents very well. But there are still many unknowns surrounding these promising agents, especially surrounding the associated adverse events.”
Subbiah says some patients on immune checkpoint inhibitors experience side effects, which are severe in about 2 percent of cases.
Proteins such as CTLA-4, PD-1 and PD-L1, which are found on the surface of T cells, act as brakes on the immune response. This is how cancer cells are able to evade attack. Antibodies can be used to block these checkpoints, freeing T cells to attack cancer. These antibodies are immune checkpoint inhibitors.
Gastrointestinal, endocrine systems present highest risk
“These drugs turn off the immune system’s brakes, so there’s potential for the T cells to interact with any part of the body and cause inflammation of otherwise healthy tissue,” explains Van Morris, M.D., assistant professor of Gastrointestinal Medical Oncology.
According to Morris, that’s why adverse reactions to immunotherapy can be so wide-ranging. It also results in a unique set of side effects not associated with treatments such as chemotherapy, Subbiah adds.
The more benign side effects include fatigue, rash and vitiligo, which is a skin disorder that affects pigment-producing cells. But side effects can be more severe, including pneumonitis and colitis.
“We’re seeing the organs in the gastrointestinal and endocrine systems are affected the most,” Subbiah says. “Hypophysitis — acute inflammation of the pituitary gland — is the biggest concern.”
Occurrence of immunotherapy side effects varies
Side effects from immune checkpoint inhibitors typically appear in the first weeks or months of treatment, but that’s not always the case.
“It can happen anytime during treatment, and sometimes even when a patient is off treatment,” says Subbiah, referring to cases in which patients who have been off of treatment for six months or even a year have reported side effects. “We don’t have extensive long-term data, so we don’t know if there are delayed side effects related to immunotherapy drugs that we see with other, traditional therapies,” Morris adds.
Mysteries surround pathology
The pathology of these side effects remains unknown.
“There are several ongoing scientific and translational studies that show the T cells’ antibodies and cytokines may be involved,” Subbiah says.
Morris adds that studies also have examined human leukocyte antigen (HLA) types in patients experiencing side effects, but a documented connection hasn’t been made. HLA plays a role in controlling the immune system’s response to what it doesn’t recognize. He also adds that compelling data show the microbiome influences the body’s response to immunotherapy. Research is underway to explore this idea more thoroughly.
“But these are still fairly new therapies, so we don’t have the wealth of knowledge that we do with traditional therapies,” Morris says. “We’re learning as we go.”
Patterns in prevalence of immunotherapy side effects
Although doctors are unable to predict which patients will experience adverse events related to immunotherapy, there are patterns that provide some insights.
First, fewer patients experience side effects on the drugs targeting PD-1 (e.g., pembrolizumab and nivolumab) as well as those targeting PD-L1 (e.g., atezolizumab, avelumab and durvalumab).
“With the previous generation of CTLA-4 drugs (ipilimumab), we see more toxicities, and they’re more likely to be life-threatening,” Subbiah says.
Secondly, the type of side effect also may relate to the type of immunotherapy drug.
“More often with the CTLA-4 inhibitors, we see hypophysitis,” Morris says. “We’ve seen that it’s less so with the PD-1 drugs, but with those agents we sometimes we see an increased incidence rate of thyroid issues.”
Finally, there has been some indication that melanoma patients who respond to immune checkpoint inhibitors are more likely to experience vitiligo.
“It can be debilitating in terms of body image for some patients, but it does indicate that the patient is responding to treatment,” Subbiah says. “But we haven’t seen that connection with other side effects for these agents.”
Whether or not a patient experiences side effects, and the level of their intensity, indicates a response to immune checkpoint therapies, Morris adds.
Immunosuppressants offer relief
Despite the questions of who and why surrounding these side effects, there’s a general consensus on how they’re best managed.
“Patients receiving immunotherapy likely have already received chemotherapy, so they’re often able to cope better than they might have otherwise with the mild side effects like a cough, a rash or fatigue,” Morris says.
But if the symptoms are grade 3 or higher, the side effects should be managed as autoimmune diseases.
“We’ll pause the immunotherapy and sometimes prescribe an immunosuppressant to help cool off the inflammation to a safer level,” Morris says, adding that the goal is to taper the steroid as quickly as possible to limit the risk of infection.
Education is key to early intervention
With these drugs now more widely available, more medical providers are seeing patients who are experiencing side effects. Since early recognition is key to managing these potentially life-threatening events, Subbiah advocates for education.
“There’s a critical need for frontline care providers across the board to be educated on these risks,” he says. “Patients and their family members should also be educated on the signs of inflammation.”
As more patients are prescribed these drugs, they’ll turn to urgent care facilities when complications occur. Subbiah advises that physicians should consider treating each new symptom as a side effect of immunotherapy, until proven otherwise.
A look to the future
For some patients, these drugs work and work well, but research aims to expand their benefit. One area of interest is accelerating the T cells to work better.
“We’re not only removing the breaks, we’re accelerating the T cells’ response,” Subbiah says. “We’re hoping this new class of drugs will make immunotherapy work in more patients by combining it with chemotherapy, targeted therapy or even other immunotherapies.”
But with that boost comes the likelihood of more side effects. To track and follow trends in adverse events, Subbiah advocates for international sharing of data.
“We need to establish national and international registries,” he says. “It’s hard with just single-institutional efforts, but a global data registry will offer a lot of insights that will help us better care for these patients.”